Georgia, 2008

Hail and Damaging Wind in Georgia, July 6, 2008

July 6, 2008 · NWS JAX · 3 events in 2 counties and zones

Morning soundings indicated a moist and unstable airmass over the local area with low wind shear and a light southwest steering flow. 76 inches at Jacksonville with around 3000 J/kg of CAPE and a lifted index of -6 degrees Celcius.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Morning soundings indicated a moist and unstable airmass over the local area with low wind shear and a light southwest steering flow. The precipitable water was 1.76 inches at Jacksonville with around 3000 J/kg of CAPE and a lifted index of -6 degrees Celcius. An upper level low pressure system approached the eastern seaboard during the afternoon which pushed a surface trough over Georgia. This trough in concert with the sea breezes sparked numerous severe storms across the local forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 6, 12:45 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 6, 12:45 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
145 PM EDT SUN JUL 6 2008

.SHORT TERM...FLORIDA WEST COAST SEABREEZE FIRING UP WITH STORMS
MOVING SLOWLY TO THE NE. EXPECT ACTIVITY TO INCREASE THIS
AFTERNOON WITH HEATING AND AS STORMS ENCOUNTER THE EAST COAST
SEABREEZE. SE GEORGIA QUIET SO FAR DUE TO CLOUD COVER AND COOLER
TEMPERATURES. SHORT WAVE TROUGH MOVING ACROSS AL AND NW GA IS
SETTING OFF STORMS TO OUR NW WHICH WILL LIKELY AFFECT SE GA BY
EVENING. WILL CONTINUE WITH HIGH END SCATTERED TO LIKELY POPS FOR
THIS EVENING. UPPER TROUGHING WILL LIFT TO THE NE ON MONDAY BUT
TRAILING VORT LOBE WILL LINGER OVER SE GA ALONG WITH HIGH
PWATS/INSTABILITY. THIS WILL KEEP POPS ON THE HIGH SIDE INTO
MIDWEEK.

.LONG TERM...THURSDAY THROUGH SUNDAY...UPPER HIGH WILL BUILD WEST
ACROSS CENTRAL FL FROM THE ATLANTIC INTO THE GULF BY NEXT WEEKEND.
GFS PROGS PWATS TO REMAIN NEAR 2 INCHES SO DIURNAL CONVECTION
EXPECTED TO BE AT LEAST IN SCATTERED RANGE AS MEX GUIDANCE INDICATES.

&&

.AVIATION...NUMEROUS TSRA EXPECTED THROUGH 02-03Z NEAR ALL SITES
AGAIN TODAY WITH MICROBURSTS THE MAIN CONCERN AS WELL AS NUMEROUS
OUTFLOWS CAUSING VARIED WIND SHIFTS AT PORTS. MVFR BR POSSIBLE
AROUND DAYBREAK MON DUE TO ABUNDANT GROUND MOISTURE. ONCE AGAIN TSRA
EXPECTED TO BE IN VC OF ALL SITES MON AFTN/EVENING.

&&

.MARINE...NO HEADLINES. NOCTURNAL SLY SURGES ARE EXPECTED OFFSHORE
EACH NIGHT WITH SEAS 2-4 FT. SSE WINDS WILL BECOME MORE SSW BY
MIDWEEK AS RIDGE CENTER REBUILDS NWD FROM S FL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  89  69  91 /  60  60  60  40
SSI  75  87  75  87 /  50  60  60  50
JAX  71  89  70  89 /  50  60  60  60
SGJ  73  86  73  87 /  50  70  60  50
GNV  70  90  69  90 /  50  70  60  60
OCF  71  91  71  89 /  40  70  60  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ZIBURA/ENYEDI/WALKER
Hazardous weather outlook, Jul 6, 3:45 AM EST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
445 AM EDT SUN JUL 6 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-061600-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
445 AM EDT SUN JUL 6 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM ACTIVITY SHOULD BEGIN DURING THE EARLY AFTERNOON OVER
SOUTHEAST GEORGIA DUE TO A SHORT WAVE TROUGH MOVING ACROSS GEORGIA
AND SOME ACCELERATION IN THE UPPER LEVEL FLOW IN THAT AREA. LATER IN
THE DAY THE ATLANTIC AND GULF OF MEXICO SEA BREEZE FRONTS SHOULD
COLLIDE OVER THE INTERIOR PORTIONS OF NORTH FLORIDA AND SOUTHEAST
GEORGIA LEADING TO A ROUND OF THUNDERSTORM ACTIVITY IN THE INTERIOR
AREAS. THE STEERING FLOW OVER THE FLORIDA PENINSULA WILL BE WEAK WITH
STORMS DRIFTING TOWARD THE WEST.

THE STRONGER STORMS MAY PRODUCE SMALL HAIL...FREQUENT DEADLY
LIGHTNING...AND GUSTY WINDS. AN ISOLATED SEVERE STORM IS POSSIBLE...
WITH THE MAIN THREAT BEING DAMAGING WINDS FROM LOCALIZED MICROBURSTS.
HEAVY RAINFALL CAN ALSO BE EXPECTED DUE TO SLOW STORM MOTION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NORMAL AFTERNOON AND EVENING THUNDERSTORM ACTIVITY IS EXPECTED
THROUGH SATURDAY. THERE WILL BE A CHANCE OF STRONG TO ISOLATED
PULSE SEVERE THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

SANDRIK

In the hours before

Special weather statement, Jul 6, 1:10 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
210 PM EDT SUN JUL 6 2008

FLZ022-061845-
COLUMBIA-
210 PM EDT SUN JUL 6 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
COLUMBIA COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
245 PM EDT...

AT 210 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER COLUMBIA COUNTY...OR 7 MILES
NORTHEAST OF WHITE SPRINGS...MOVING NORTHEAST AT 7 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND THROUGH 245 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Jul 6, 1:16 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
216 PM EDT SUN JUL 6 2008

FLZ025-032-061900-
CLAY-DUVAL-
216 PM EDT SUN JUL 6 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN CLAY AND
CENTRAL DUVAL COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID
UNTIL 300 PM EDT...

AT 216 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES WEST OF LAKESIDE...MOVING NORTH
AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
LAKESIDE...DOCTORS INLET...ORANGE PARK...MANDARIN...BELLAIR...
JACKSONVILLE HEIGHTS...ORTEGA...NORMANDY...SAN MARCO AND RIVERSIDE
THROUGH 300 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Jul 6, 1:31 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
231 PM EDT SUN JUL 6 2008

FLZ031-032-036-037-040-061915-
ALACHUA-BRADFORD-CLAY-MARION-PUTNAM-
231 PM EDT SUN JUL 6 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN ALACHUA...
SOUTHERN BRADFORD...SOUTHWESTERN CLAY...NORTHEASTERN MARION AND
PUTNAM COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 315 PM EDT...

AT 231 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST
OF STARKE TO 3 MILES NORTH OF JOHNSON TO 6 MILES SOUTHEAST OF FORT
MCCOY...MOVING EAST AT 17 MPH. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND WALDO...STARKE...SAMPSON...ORANGE SPRINGS...
ORANGE HEIGHTS...MELROSE...LOCHLOOSA...LAKE GENEVA...KEYSTONE HEIGHTS
AND JOHNSON THROUGH 315 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ENYEDI
Special weather statement, Jul 6, 1:33 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
233 PM EDT SUN JUL 6 2008

FLZ023-030-GAZ150-164-061915-
BAKER-CHARLTON-UNION-WARE-
233 PM EDT SUN JUL 6 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN UNION...
BAKER...SOUTHERN CHARLTON AND SOUTHEASTERN WARE COUNTIES FOR STRONG
WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 315 PM EDT...

AT 233 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES EAST OF OLUSTEE...OR 13 MILES
NORTHWEST OF RAIFORD...MOVING NORTHEAST AT 13 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND OLUSTEE...LAKE BUTLER...
JOHNSTOWN...ELLERBEE...SANDERSON...TAYLOR...MACCLENNY AND GLEN SAINT
MARY THROUGH 315 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Jul 6, 2:11 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
311 PM EDT SUN JUL 6 2008

GAZ150>152-062000-
BRANTLEY-PIERCE-WARE-
311 PM EDT SUN JUL 6 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN
BRANTLEY...CENTRAL WARE AND SOUTHERN PIERCE COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 400 PM EDT...

AT 311 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF WAYCROSS...MOVING
NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND WAYCROSS...BLACKSHEAR AND HOBOKEN THROUGH 400 PM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZAPPE
Special weather statement, Jul 6, 2:12 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
312 PM EDT SUN JUL 6 2008

FLZ024-GAZ164>166-062000-
CHARLTON-COASTAL CAMDEN-INLAND CAMDEN-NASSAU-
312 PM EDT SUN JUL 6 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
CHARLTON...NORTHERN NASSAU AND SOUTHWESTERN CAMDEN COUNTIES FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 400 PM
EDT...

AT 312 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST
OF FOLKSTON TO CALLAHAN...MOVING NORTHEAST AT 15 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND CALLAHAN...HILLIARD...
HOMELAND...FOLKSTON...KINGS FERRY AND KINGSLAND THROUGH 400 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZAPPE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Brantley

When
July 6, 2:15 PM EST
Where
Brantley County, 1.9 mi ENE of Schlatterville
Deaths
0 direct, 1 indirect
Injuries
1 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
31.180, -82.170

Lightning caused a house fire off of Dyal Road that resulted in 1 fatality and 1 injury. The time of the event was based on radar.

Hail, Camden

When
July 6, 2:45 PM EST
Where
Camden County, 4.2 mi E of White Oak
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.040, -81.650

Golf ball size hail was observed on Interstate 96 at mile marker 21 between Woodbine and Dover Bluff.

Thunderstorm Wind, Camden

When
July 6, 3:04 PM EST
Where
Camden County, 1.5 mi NNE of Silco
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.890, -81.810

Two large trees were blown down across Highway 110 near Woodbine.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Brantley2008-07-06UnknownIndirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102972, 102974, 102973.